Lorazepam is a sedative. It is used to treat anxiety. It induces sleep and thus, provides relief from sleeplessness. It is also given before surgery to patients as a sedative. It provides calming effect to relive anxiety. It is used as a short-term treatment. It belongs to the class of benzodiazepines.
Lorazepam has one of the side effects as constipation.
Lorazepam and constipation
When an individual has less than three bowel movements in a week then this condition is identified as constipation. Many medicines cause constipation as a side effect. Some of the reasons are, the digestion process may be delayed, the muscle contractions of the intestine are not stimulated, healthy bacteria in the intestine may be killed, dehydrating effect of the medicines and the muscle movement that are responsible for the movement of food along the gastrointestinal tract becomes extremely slow. Lorazepam slows down the stimulation of the gastro-intestinal system causing constipation.
Using lorazepam may also produce other side effects in addition to constipation like, feeling drowsy, nausea, breathing may become difficult, pain in the stomach, showing agitated behavior, headache, feeling tired, decreased desire of eating, muscle cramps, hallucinations, rashes, seizures, difficulty in concentrating, difficulty to fall asleep, confusion, muscles may become weak which makes balancing difficult, trouble in urinating, memory loss and vomiting.
Drink plenty of water to reduce constipation. Drink fruit juices instead of drinking coffee. Avoid eating food rich in fats. Eat food having fiber like, cauliflower, bran, squash, celery, beans, etc. Eat more and more fruits and vegetables. Avoid eating junk food. Avoid alcohol. A regular physical exercise is a must. Try to stay stress-free as stress often plays a major role in causing constipation. Find out ways to de-stress.
You should take lorazepam only if it is prescribed by a doctor. Moreover, it should be taken according to the prescribed dose. The doctor should be informed, if you are taking any other medicine along with it or if you are allergic to any medicine. Do not stop taking the medicine without asking your doctor. Stopping the use of lorazepam may produce withdrawal symptoms.